Thanks for your query at DoctorSpring.com
I understand your concern.
Since you are ER +, it would be better to stop functioning ovaries either by medicine or by surgery or Radiotherapy.
Estrogen may increase the proliferation of cancer cells as they are hormone responsive. Please let me know if you are currently menstruating.
Patient replied :
Thank you. I am not menstruating. My periods stopped when I started chemotherapy in January of 2014. I am taking Tamoxifen. I had a bilateral mastectomy. Can you answer my original question:
Why is my estradiol level going up? From pre-treatment level of 94 to current level of 627.
Usually chemotherapy 'stuns' ovaries which is followed by either permanent cessation of its functioning or slow recovery to its original level or less than that.. This depends on an individual's ovarian reserve.
Additional source of estrogen is from adipose (fat) tissue.
In your case with increasing levels, I would suspect ovarian recovery.
Since your tumor is ER +, I would suggest you to do a metastatic work up followed by surgical / medical therapy to stop ovarian function.
Hope your concern is addressed . please revert back in case of any queries.
Patient replied :
I have read that the Tamoxifen works to block estrogen from binding to my cells and can cause an increase in "circulating estrogen". Could the increase in estrogen simply mean that the tamoxifen is doing its job, or does the increase in estrogen pose a greater risk for recurrence of my cancer?
This is not an exact mechanism of increasing levels of estrogen. Ovaries might have recovered from chemo effects and started functioning. However kindly do relevant imaging and blood test to correlate.
At the same time, the disease should also be assessed, by scans and serum levels of tumor markers as appropriately needed.